Osteoporosis drug patients report bone fractures caused by drugs
Posted Sep 02 2010 10:49pm
Posted by Neill Abayon
Reports of bone fractures are widespread among patients taking osteoporosis drugs, a New York Times analysis of askapateint.com concludes.
"My mother was taking Fosamax from 1995 until 2005 for osteoporosis," one woman wrote in 2006. "She had severe esophageal ulcerations, nausea, jaw bone loss and vertigo from the inner ear. She was told to continue the drug. October 2005, she began to have trouble swallowing, she was initially told it was anxiety, but was then diagnosed with esophageal cancer and died nine months later in July 2006."
In 874 patient ratings since 2001, Merck's bisphosphonate Fosamax received an average rating of 1.5 out of 5. Procter & Gamble's Actonel has a rating of 1.5, while and Roche and GlaxoSmithKline's Boniva has a 1.3, the lowest of any drug on the site.
The average drug rating on askapatient.com is 3, "Somewhat satisfied." The lowest possible is 1, "Dissatisfied. I would not recommend taking this medication."